Tennessee, 2017

Hail and Damaging Winds in Tennessee, April 29, 2017

April 29, 2017 · NWS MRX · 7 events in 5 counties and zones

A few severe thunderstorms formed on the higher terrain during the heat of the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A few severe thunderstorms formed on the higher terrain during the heat of the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 29, 2:26 PM EST, 32 minutes earlier.

Area forecast discussion, Apr 29, 2:26 PM EST, 32 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
326 PM EDT Sat Apr 29 2017

.Short term (tonight through Sunday)...High pressure will slowly
move towards the east coast through the short term...with a
frontal boundary approaching late in the period.
Today...atmosphere has decent instability...but forcing mechanisms
limited. Expecting isolated showers and thunderstorms
possible...mainly along the higher elevations...through the early
evening...with activity decreasing after sunset.

Patchy fog is possible overnight...especially in areas north of I40
...as some areas will have enough low level moisture and light winds
for development. Sunday...low level moisture will continue to
increase with the S to SW flow...with clouds increasing through
the morning. The cloud cover should help keep temperatures a
degree or two cooler than today. Isolated showers and
thunderstorms are possible Sunday afternoon...but mainly along the
higher elevations.

.LONG TERM (Sunday night through Saturday)...We will see a
pattern change on Sunday night into Monday as a cold front
approaches from the west. A line of showers and thunderstorms is
expected to develop and move through the region ahead of the
front. With this line moving through during the overnight hours,
instability will be limited, and a large severe weather threat is
not expected to develop. However, a strong 55 to 65 KT low level
jet will accompany the front and will provide widespread breezy
and gusty conditions. This jet may also allow for a few
thunderstorms to generate strong to severe winds. Winds along the
Smoky Mountains will approach advisory criteria overnight into
Monday morning, and future shifts may have to evaluate whether or
not an advisory is needed. The frontal boundary will push east by
late Monday, resulting in dry conditions on Tuesday with near
normal temperatures. Model consistency begins to degrade after
Tuesday, but another system will approach the area Wednesday night
into Thursday. This system will bring additional rainfall to the
area for Thursday and will take its time exiting, with both the
GFS and the ECMWF keeping precip in the area through Thursday
night. Another system appears to follow right on its heels with a
closed upper low moving out of the Ark-LA-Tex area and into the
southeast for the weekend, bringing even more rain and
thunderstorms to the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             68  87  61  74 /  20  10  90  60
Knoxville McGhee Tyson Airport, TN  68  85  64  73 /  10  10  60  60
Oak Ridge, TN                       68  85  63  73 /  10  10  70  60
Tri Cities Airport, TN              64  81  62  73 /  10  10  40  70

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

JW/EMH
Hazardous weather outlook, Apr 29, 2:33 PM EST, 25 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
333 PM EDT Sat Apr 29 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-301945-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
333 PM EDT Sat Apr 29 2017 /233 PM CDT Sat Apr 29 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Showers and thunderstorms are expected ahead of a cold front on
Sunday night into Monday morning. The overnight timing of the
storms should mean limited instability and a weakening trend as
they approach, but there is a low threat of damaging winds.
Locally heavy rainfall is also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Apr 29, 2:58 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
358 PM EDT SAT APR 29 2017

TNZ042-044-292045-
Washington TN-Northwest Greene TN-
358 PM EDT SAT APR 29 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN WASHINGTON AND
NORTHEASTERN GREENE COUNTIES UNTIL 445 PM EDT...

At 358 PM EDT, Doppler radar was tracking a strong thunderstorm over
Tusculum, or near Greeneville, moving northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Greeneville, Jonesborough, Tusculum, Midway, Telford, Leesburg,
Chucky, Limestone, Davy Crockett Birthplace and Fall Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3626 8239 3607 8271 3618 8288 3641 8271
      3642 8268 3643 8268 3644 8267
TIME...MOT...LOC 1958Z 220DEG 18KT 3619 8274

AMP.23

The radar

The Knoxville radar (KMRX), 52 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Greene

When
April 29, 2:58 PM EST
Where
Greene County, 0.56 mi E of Greeneville
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
36.170, -82.820

Ping pong ball sized hail was reported.

Hail, Greene

When
April 29, 3:10 PM EST
Where
Greene County, 0.56 mi E of Afton
Measured
1.25 in hail
Reported by
Public
Coordinates
36.200, -82.720

Quarter to half dollar sized hail was reported near Tusculum College.

Hail, Greene

When
April 29, 3:15 PM EST
Where
Greene County, 1.49 mi NNE of Rheatown
Measured
1.75 in hail
Reported by
State Official
Coordinates
36.250, -82.670

Golf ball sized hail was reported.

Thunderstorm Wind, Hawkins

When
April 29, 4:10 PM EST
Where
Hawkins County, 0.89 mi NE of Church Hill
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.530, -82.710

Two trees were reported down in Church Hill.

Thunderstorm Wind, Bradley

When
April 29, 5:12 PM EST
Where
Bradley County, 1.32 mi ESE of Mc Donald
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.110, -84.980

Several trees and power lines were reported down in South McDonald.

Thunderstorm Wind, Sequatchie

When
April 29, 4:35 PM CST
Where
Sequatchie County, 0.89 mi SW of Dunlap
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.370, -85.390

A few trees were reported down across the southern end of Sequatchie County south of Dunlap.

Thunderstorm Wind, Hamilton

When
April 29, 6:30 PM EST
Where
Hamilton County, 0.89 mi NW of Fairmount
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.190, -85.340

Trees and power lines were reported down on Signal Mountain along the Hamilton and Sequatchie county line.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2017Every state in 2017This day in weather historyWarnings in Tennessee, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687861, 687862, 687863, 687864, 687865, 687868, 687869.